Ceftriaxone-induced acute reversible encephalopathy in a patient treated for a urinary tract infection

Neth J Med. 2009 Feb;67(2):72-5.

Abstract

Encephalopathy is a rare side effect of third- and fourth-generation cephalosporins. Renal failure and previous disease of the central nervous system predispose to this neurotoxicity. We describe a case of encephalopathy with generalised triphasic waves in a patient with pre-existent cerebrovascular disease who was treated with ceftriaxone for a urinary tract infection. Early recognition of this complication is relevant given that ceftriaxone discontinuation reverted the neurological syndrome.

Publication types

  • Case Reports

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Anti-Bacterial Agents / therapeutic use
  • Brain Diseases / chemically induced*
  • Brain Diseases / diagnosis
  • Brain Diseases / physiopathology
  • Ceftriaxone / adverse effects*
  • Ceftriaxone / therapeutic use
  • Female
  • Humans
  • Middle Aged
  • Neurotoxicity Syndromes
  • Risk Factors
  • Urinary Tract Infections / drug therapy*

Substances

  • Anti-Bacterial Agents
  • Ceftriaxone